South Dakota, 2004Damaging Wind in South Dakota, August 1, 2004
August 1, 2004 · NWS FSD · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 1, 8:20 AM CST, 14 hours 55 minutes earlier.
Area forecast discussion, Aug 1, 8:20 AM CST, 14 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 AM CDT SUN AUG 1 2004
.DISCUSSION...
WELL THIS MORNING IT LOOKS PRETTY SIMILAR TO YESTERDAY. NOT TOO
MUCH HAS CHANGED WITH SURFACE LOW IN EAST CENTRAL SOUTH DAKOTA AND
ASSOCIATED FRONTAL BOUNDARIES. SURFACE WIND PATTERN PRETTY MESSED
UP DUE TO EARLY MORNING CONVECTION. MOISTURE WILL BE INCREASING AT
LOW LEVELS ONCE AGAIN BY 18Z ACROSS MUCH OF THE AREA. SO THERE WILL
BE PLENTY OF MOISTURE FOR STORM DEVELOPMENT. AMS WILL BE UNSTABLE
ONCE AGAIN WITH CAPES ABOVE 5000 BY 21Z ACROSS THE TRI STATE AREA.
HOWEVER...ONCE AGAIN THE STRENGTH OF THE CAP WILL BE KEY. UPPER
LEVEL RIDGE BEGINS TO BUILD INTO THE AREA MORE THAN WHAT IT DID
YESTERDAY SO CAP WILL KEEP TSRA DEVELOPMENT AT BAY THROUGH EARLY TO
MID AFTERNOON. BUT AS TEMPS EXCEED 90...I EXPECT RAPID TSRA
DEVELOPMENT TO OCCUR ACROSS PORTIONS OF SOUTHEAST SD...SOUTHWEST
MINNESOTA AND NORTHWEST IOWA. USING 12 DEGREE ISOTHERM AT
70H...LOOKS LIKE PORTIONS OF SOUTHWEST MINNESOTA WILL HAVE THE BEST
CHANCES FOR CONVECTION. LARGE HAIL WOULD BE THE BIGGEST THREAT WITH
STORMS...BUT CAN NOT RULE OUT THE POSSIBILITY OF TORNADOES WHICH
MATCHES UP WELL WITH SWODY1.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
HEITKAMP
Hazardous weather outlook, Aug 1, 8:26 PM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
926 PM CDT SUN AUG 01 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
926 PM CDT SUN AUG 01 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THE MODERATE RISK OF SEVERE THUNDERSTORMS HAS BEEN EXPANDED
ACROSS THE ENTIRE AREA FOR THE OVERNIGHT HOURS. THUNDERSTORMS
OVER NORTH CENTRAL SOUTH DAKOTA THIS EVENING... WILL MOVE INTO
AREAS BETWEEN HURON AND CHAMBERLAIN AFTER 11 PM. HAIL TO GOLF
BALL SIZE... AND DAMAGING WINDS IN EXCESS OF 70 MPH... ARE
EXPECTED WITH THESE STORMS...ALTHOUGH AN ISOLATED TORNADO WILL
ALSO BE POSSIBLE. THE STORMS ARE THEN EXPECTED TO FORM INTO A
LINE... WHICH WILL MOVE SOUTHEAST ACROSS THE REMAINDER OF
SOUTHEAST SOUTH DAKOTA... INTO PARTS OF SOUTHWEST MINNESOTA...
NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA DURING THE EARLY
MORNING. AS THIS OCCURS... THE PRIMARY THREAT WILL TRANSITION TO
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP IN THE LATE AFTERNOON
AND EVENING BOTH MONDAY AND TUESDAY. THESE STORMS COULD BE SEVERE
ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
HACKER
In the hours before
Special weather statement, Aug 1, 6:50 PM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
750 PM CDT SUN AUG 1 2004
IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ054>056-061-062-066-
067-020115-
COTTONWOOD MN-DICKINSON IA-JACKSON MN-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OSCEOLA IA-PIPESTONE MN-ROCK MN-TURNER-
750 PM CDT SUN AUG 1 2004
...TORNADO WATCH NUMBER 678 HAS BEEN CANCELLED...
THE MAIN THREAT OF SEVERE WEATHER DURING THE EVENING HAS SHIFTED
NORTHWEST OF THE AREA. THEREFORE THE TORNADO WATCH...WHICH WAS IN
EFFECT UNTIL 10 PM CDT...HAS BEEN CANCELLED FOR SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA.
SDZ039-040-020115-
BROOKINGS-KINGSBURY-
750 PM CDT SUN AUG 1 2004
...TORNADO WATCH NUMBER 678 TO BE REPLACED...
THE MAIN THREAT OF SEVERE WEATHER FOR THIS EVENING HAS SHIFTED INTO
NORTH CENTRAL SOUTH DAKOTA...NORTHWEST OF THE BROOKINGS AND DE SMET
AREAS. THEREFORE THE TORNADO WATCH WHICH WAS IN EFFECT FOR PARTS OF
EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA UNTIL 10 PM CDT...HAS BEEN
REPLACED. THE NEW TORNADO WATCH...NUMBER 682...WILL COVER PARTS OF
CENTRAL...NORTHEAST AND EAST CENTRAL SOUTH DAKOTA UNTIL 2 AM CDT.
HACKER
Special weather statement, Aug 1, 6:50 PM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME IN UGC
NATIONAL WEATHER SERVICE SIOUX FALLS SD
750 PM CDT SUN AUG 1 2004
IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ054>056-061-062-066-
067-020300-
COTTONWOOD MN-DICKINSON IA-JACKSON MN-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OSCEOLA IA-PIPESTONE MN-ROCK MN-TURNER-
750 PM CDT SUN AUG 1 2004
...TORNADO WATCH NUMBER 678 HAS BEEN CANCELLED...
THE MAIN THREAT OF SEVERE WEATHER DURING THE EVENING HAS SHIFTED
NORTHWEST OF THE AREA. THEREFORE THE TORNADO WATCH...WHICH WAS IN
EFFECT UNTIL 10 PM CDT...HAS BEEN CANCELLED FOR SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA.
SDZ039-040-020115-
BROOKINGS-KINGSBURY-
750 PM CDT SUN AUG 1 2004
...TORNADO WATCH NUMBER 678 TO BE REPLACED...
THE MAIN THREAT OF SEVERE WEATHER FOR THIS EVENING HAS SHIFTED INTO
NORTH CENTRAL SOUTH DAKOTA...NORTHWEST OF THE BROOKINGS AND DE SMET
AREAS. THEREFORE THE TORNADO WATCH WHICH WAS IN EFFECT FOR PARTS OF
EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA UNTIL 10 PM CDT...HAS BEEN
REPLACED. THE NEW TORNADO WATCH...NUMBER 682...WILL COVER PARTS OF
CENTRAL...NORTHEAST AND EAST CENTRAL SOUTH DAKOTA UNTIL 2 AM CDT.
HACKER
Local storm report, Aug 1, 7:56 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 PM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 7 NNW LISMORE 43.84N 96.00W
07/31/2004 0.88 INCH NOBLES MN PUBLIC
&&
DEMORINLocal storm report, Aug 1, 8:33 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 PM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 ESE EDGERTON 43.86N 96.09W
07/31/2004 0.75 INCH PIPESTONE MN TRAINED SPOTTER
ONE AND A HALF MILE SWATH OF DIME SIZE HAIL FELL FROM
JUST SOUTHEAST OF EDGERTON ACROSS MURRAY, PIPESTONE, ROCK
AND NOBLES COUNTY INTERSECTION AND ENDED NEAR LEOTA.
&&
JRMLocal storm report, Aug 1, 8:40 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 4 ESE EDGERTON 43.85N 96.06W
07/31/2004 0.75 INCH MURRAY MN TRAINED SPOTTER
SPOTTER REPORTED SWATH OF DIME SIZE HAIL FROM JUST
SOUTHEAST OF EDGERTON ACROSS THE
PIPESTONE...MURRAY...ROCK AND NOBLES COUNTY INTERSECTION.
ALSO HAD PUBLIC REPORTS OF CROP DAMAGE DUE TO HAIL ALONG
THE MURRAY AND NOBLES COUNTY LINE.
&&
JRMLocal storm report, Aug 1, 11:05 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1205 AM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1153 PM TSTM WND GST HURON 44.36N 98.22W
08/01/2004 90 MPH BEADLE SD OFFICIAL NWS OBS
&&
JHThunderstorm Wind, Beadle
- When
- August 1, 11:15 PM CST
- Where
- Beadle County, Cavour
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.383, -98.000
Thunderstorm winds caused tree damage, including 8 inch diameter limbs broken off. Power lines were knocked down by tree debris.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, August 1, 20041 death · 4 injured · 1 event
- Lightning Strike in Texas, August 1, 20041 death · 1 event
- Flash Flood in Pennsylvania, August 1, 2004$18 million · 1 event
- Flash Flood in Pennsylvania, August 1, 2004$10 million · 1 event
- Flash Flood in Pennsylvania, August 1, 2004$2.0 million · 1 event
- Wildfire in Alaska, August 1 to 31, 2004$900,000 · 3 events
- Damaging Wind in South Dakota, August 1, 2004$200,000 · 78 kt wind · 1 event
- Damaging Wind in Nevada, August 1, 2004$100,000 · 78 kt wind · 1 event
- Hail and Damaging Wind in Missouri, August 1, 2004$50,000 · 61 kt wind · 2 events
- Hail in Iowa, August 1, 2004$35,000 · 1.75 in hail · 3 events
- Damaging Wind in South Dakota, August 1, 2004$30,000 · 69 kt wind · 1 event
- Drought in Colorado, August 1 to 31, 200421 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419623.